MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-441
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Should additional information become available, it will be provided in a supplemental report upon completion of the investigation review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
It has been reported "implant revised due to implant breakage.No trauma, sudden pain.".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed.Method & results: -product evaluation and results: visual inspection: visual inspection of the returned device indicated that the stem is fractured at the neck.Additional abrasion-like damage is observed along the body of the stem.Material analysis: a material analysis was performed and indicated the following: "plastic surface damage consistent with micro-motion1 at the stem-cement interface was observed on the medial surface of the stem.This abrasion from surgical cement is indicative of cyclic stress-strain on the stem.Fatigue mode fracture propagation was seen in high magnification images consistent with those cyclic stresses.The fracture likely initiated at a lateral corner edge of the implant assist feature, then propagated medially.The stem alloy is that which was designated on the drawing.No material non-conformances, nor manufacturing defects were found on any surfaces investigated here.".-clinician review: a review of the provided medical information by a clinical consultant indicated: "i have had the opportunity to review the information.The information was quite limited and included the per, preoperative x-rays and postoperative x-rays.There is not enough information available to perform a formal review.The nature of the complaint was sudden onset of pain without inciting trauma.Pre-operative imaging demonstrates a fracture at the superolateral aspect of the stem.Postoperative imaging confirms the stem was revised to another cemented exeter stem." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture of the exeter stem.No patient trauma events were reported.Visual inspection of the returned device indicated that the stem is fractured at the neck.Additional abrasion-like damage is observed along the body of the stem.A material analysis was performed and indicated the following: "plastic surface damage consistent with micro-motion1 at the stem-cement interface was observed on the medial surface of the stem.This abrasion from surgical cement is indicative of cyclic stress-strain on the stem.Fatigue mode fracture propagation was seen in high magnification images consistent with those cyclic stresses.The fracture likely initiated at a lateral corner edge of the implant assist feature, then propagated medially.The stem alloy is that which was designated on the drawing.No material non-conformances, nor manufacturing defects were found on any surfaces investigated here." a review of the provided x-ray images also confirmed the event.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key12084212
Report Number0002249697-2021-01107
Device Sequence Number4250364
Product Code LPH
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2009
Device Model Number0580-1-441
Device Catalogue Number0580-1-441
Device Lot NumberG1031518
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/07/2021
Supplement Date Received by Manufacturer06/15/2022
Initial Report FDA Received Date06/29/2021
Supplement Report FDA Received Date07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight85 KG